Adverse reactions to medications are common and can cause a range of symptoms. Symptoms can include skin rashes and hives, itching, swelling, respiratory problems, and anaphylaxis. About 5-10% of reactions occur because of a true allergy to the drug. An allergic reaction occurs when the immune system overreacts to a harmless substance, in this case, the medication. Intolerances or sensitivities to medicine may produce symptoms like an allergic reaction, but do not involve the immune system.
Some medications are more likely to cause allergic reactions than others. The medications that most often cause allergic reactions include:
The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth.
Recent medical research has found that many individuals categorized as being allergic to penicillin may not be. CDC guidelines suggest that before physicians prescribe broad-spectrum antibiotics to a patient thought to be penicillin-allergic, they should be evaluated for true penicillin allergy (IgE-mediated).
Our board-certified allergy specialist can test for penicillin allergies at any of our locations. Please contact our office for other drug specific allergy testing questions.